Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 


Smoothing of weights in the Bernstein approximation problem

Authors: Andrew Bakan and Jürgen Prestin
Journal: Proc. Amer. Math. Soc. 146 (2018), 653-667
MSC (2010): Primary 41A10, 46E30; Secondary 32A15, 32A60
Published electronically: August 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1924 S. Bernstein [Bull. Soc. Math. France 52 (1924), 399-410] asked for conditions on a uniformly bounded $ \mathbb{R}$ Borel function (weight) $ w: \mathbb{R} \to [0, +\infty )$ which imply the denseness of algebraic polynomials $ {\mathcal {P} }$ in the seminormed space $ C^{\,0}_{w} $ defined as the linear set $ \{f \in C (\mathbb{R}) \ \vert \ w (x) f (x) \to 0 \ $$ \mbox {as} \ {\vert x\vert \to +\infty }\}$ equipped with the seminorm $ \Vert f\Vert _{w} := \sup \nolimits _{x \in {\mathbb{R}}} w(x)\vert f( x )\vert$. In 1998 A. Borichev and M. Sodin [J. Anal. Math 76 (1998), 219-264] completely solved this problem for all those weights $ w$ for which $ {\mathcal {P} }$ is dense in $ C^{\,0}_{w} $ but for which there exists a positive integer $ n=n(w)$ such that $ {\mathcal {P} }$ is not dense in $ C^{\,0}_{(1+x^{2})^{n} w}$. In the present paper we establish that if $ {\mathcal {P} }$ is dense in $ C^{\,0}_{(1+x^{2})^{n} w}$ for all $ n \geq 0$, then for arbitrary $ \varepsilon > 0$ there exists a weight $ W_{\varepsilon } \in C^{\infty } (\mathbb{R})$ such that $ {\mathcal {P}}$ is dense in $ C^{\,0}_{(1+x^{2})^{n} W_{\varepsilon }}$ for every $ n \geq 0$ and $ W_{\varepsilon } (x) \geq w (x) + \mathrm {e}^{- \varepsilon \vert x\vert}$ for all $ x\in \mathbb{R}$.

References [Enhancements On Off] (What's this?)

  • [1] Handbook of mathematical functions, with formulas, graphs, and mathematical tables, Edited by Milton Abramowitz and Irene A. Stegun. Third printing, with corrections. National Bureau of Standards Applied Mathematics Series, vol. 55, Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1965. MR 0177136
  • [2] Andrew Bakan and Stephan Ruscheweyh, Representation of measures with simultaneous polynomial denseness in $ L_p({\bf R},d\mu),\ 1\le p<\infty$, Ark. Mat. 43 (2005), no. 2, 221-249. MR 2172989,
  • [3] Andrew Bakan and Stephan Ruscheweyh, Majorization of regular measures and weights with finite and positive critical exponent, J. Math. Anal. Appl. 339 (2008), no. 1, 197-216. MR 2370643,
  • [4] S. Bernstein, La problème de l'approximation des fonctions continues sur tout l'axe réel et l'une de ses applications, Bull. Soc. Math. France 52 (1924), 399-410 (French). MR 1504852
  • [5] Louis de Branges, The Bernstein problem, Proc. Amer. Math. Soc. 10 (1959), 825-832. MR 0114080,
  • [6] Alexander Borichev and Mikhail Sodin, The Hamburger moment problem and weighted polynomial approximation on discrete subsets of the real line, J. Anal. Math. 76 (1998), 219-264. MR 1676987,
  • [7] Alexander Borichev and Mikhail Sodin, Weighted exponential approximation and non-classical orthogonal spectral measures, Adv. Math. 226 (2011), no. 3, 2503-2545. MR 2739783,
  • [8] Lennart Carleson, On Berstein's approximation problem, Proc. Amer. Math. Soc. 2 (1951), 953-961. MR 0045779,
  • [9] A. Erdelyi, W. Magnus, F. Oberhettinger, F. Tricomi, Higher transcendental functions. Vol. II, McGraw-Hill Book Company, 1985. MR0058756
  • [10] W. K. Hayman, P. B. Kennedy, Subharmonic Functions, Academic Press, 1976. MR0460672
  • [11] Paul Koosis, The logarithmic integral. I, Cambridge Studies in Advanced Mathematics, vol. 12, Cambridge University Press, Cambridge, 1988. MR 961844
  • [12] Paul Koosis, Introduction to $ H_p$ spaces, 2nd ed., with two appendices by V. P. Havin [Viktor Petrovich Khavin], Cambridge Tracts in Mathematics, vol. 115, Cambridge University Press, Cambridge, 1998. MR 1669574
  • [13] B. Ja. Levin, Distribution of zeros of entire functions, translated from the Russian by R. P. Boas, J. M. Danskin, F. M. Goodspeed, J. Korevaar, A. L. Shields and H. P. Thielman, Revised edition, Translations of Mathematical Monographs, vol. 5, American Mathematical Society, Providence, R.I., 1980. MR 589888
  • [14] S. N. Mergelyan, Weighted approximations by polynomials, American Mathematical Society Translations, Ser. 2, Vol. 10, American Mathematical Society, Providence, R.I., 1958, pp. 59-106. MR 0094633
  • [15] I. P. Natanson, Theory of functions of a real variable, Frederick Ungar Publishing Co., New York, 1955. Translated by Leo F. Boron with the collaboration of Edwin Hewitt. MR 0067952
  • [16] I. P. Natanson, Theory of functions of a real variable. Vol. II, Translated from the Russian by Leo F. Boron, Frederick Ungar Publishing Co., New York, 1961. MR 0148805
  • [17] Harry Pollard, Solution of Bernstein's approximation problem, Proc. Amer. Math. Soc. 4 (1953), 869-875. MR 0058665,
  • [18] Alexei Poltoratski, Bernstein's problem on weighted polynomial approximation, Operator-related function theory and time-frequency analysis, Abel Symp., vol. 9, Springer, Cham, 2015, pp. 147-171. MR 3561432
  • [19] Mikhail Sodin, Which perturbations of quasianalytic weights preserve quasianalyticity? How to use de Branges' theorem, J. Anal. Math. 69 (1996), 293-309. MR 1428104,
  • [20] Mikhail Sodin and Peter Yuditskii, Another approach to de Branges' theorem on weighted polynomial approximation, Proceedings of the Ashkelon Workshop on Complex Function Theory (1996), Israel Math. Conf. Proc., vol. 11, Bar-Ilan Univ., Ramat Gan, 1997, pp. 221-227. MR 1476719
  • [21] E. C. Titchmarsh, The theory of functions, Oxford University Press, Oxford, 1958. Reprint of the second (1939) edition. MR 3155290

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 41A10, 46E30, 32A15, 32A60

Retrieve articles in all journals with MSC (2010): 41A10, 46E30, 32A15, 32A60

Additional Information

Andrew Bakan
Affiliation: Institute of Mathematics, National Academy of Sciences of Ukraine, Kyiv 01601, Ukraine

Jürgen Prestin
Affiliation: Institut für Mathematik, Universität zu Lübeck, D-23562 Lübeck, Germany

Keywords: Polynomial approximation, weighted approximation, $C^0_{w}$-spaces, entire functions
Received by editor(s): November 20, 2016
Received by editor(s) in revised form: March 22, 2017
Published electronically: August 30, 2017
Additional Notes: This work was completed during the first author’s visit to the University of Lübeck, supported by the German Academic Exchange Service (DAAD, Grant 57210233).
Communicated by: Walter Van Assche
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society